In late June or so, fearing my lack of sleep would get me killed or worse, get someone else killed, I accepted a friend’s suggestion of trying Xanax. Considering all the sleep aid drugs I had tried had failed miserably, and Xanax didn’t seem to have any of the drowsy side effects, I decided to try it. I went to my doctor and told him I needed to sleep and whatever else happened, was the lesser of evils.
I started taking one milligram pill before I went to bed, and for the first couple of weeks, I couldn’t believe how well the drug worked. I could get off of work at dawn, sleep until two or three in the afternoon, get up and cook a meal, get ready for work, and be clear headed and refreshed. Xanax was a wonderful thing. There were some odd side effects at first but I assumed these would taper off as my body adjusted to the drug. The thing I hadn’t come to grips with yet is Xanax isn’t a body drug; it’s a brain drug. The human body can adjust to drugs and life goes on but when a human being messes around with the chemistry of the mind, you’re talking about a whole new set of rules that have to be obeyed, as far as the consequences of your actions. Then as my brain became increasingly accustomed to the drug, the effects were not as pronounced, but I was not sleeping as well. I felt pretty good but I started noticing some of the side effects were not going away, as I thought they would. The first side affect was that my urine and feces seemed to have a stronger and a chemical smell to them. I developed a certain species of indifference to things that I normally would be concerned about. Here are the official side effects of the drug:
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome when using Xanax:
Changes in appetite; changes in sexual desire; constipation; dizziness; drowsiness; dry mouth; increased saliva production; lightheadedness; tiredness; trouble concentrating; unsteadiness; weight changes.
Seek medical attention right away if any of these SEVERE side effects occur when using Xanax:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); confusion; decreased urination; fainting; hallucinations; loss of coordination; memory problems; menstrual changes; muscle twitching; new or worsening mental or mood problems (eg, depression, irritability, anxiety); overstimulation; red, swollen blistered, or peeling skin; seizures; severe dizziness; severe or persistent trouble sleeping; suicidal thoughts or actions; trouble speaking (eg, stammering, stuttering); yellowing of the eyes or skin.
Now, if you let me pick my top ten and trade them off for sleep during an Interstate Night Project I could live with about half of what you see. Two or three of them are downright worrisome.
Other than giving me the ability to sleep, Xanax also gave me an odd sense of detachment which an anti-anxiety drug would. The little things didn’t bother me. The medium sized things didn’t worry me. I became a “big picture” person and just let the rest go. But when you’re functioning normally and make mistake you can learn from them, and know what you did wrong. When there is a drug blocking your ability to be bothered by the little things, the little things might not be so little. How can you tell?
Almost every day I would feel this weird feeling, like there were tiny rocks falling out of the sky and hitting my brain. I looked up the side effects and couldn’t find anything like that, but found this in the withdrawal section…
: a sensation of pricking, tingling, or creeping on the skin having noobjective cause and usually associated with injury or irritation of asensory nerve or nerve root
That sounded pretty close to what I was feeling. I didn’t like the way it sounded at all. It was the end of August at this point, and the project looked like it might be over soon, but it looked like it would be over soon for a month. September came and went, and I started noticing my toe nails were turning yellow. It’s not that it’s socially dysfunctional to have yellow toenails, and let’s face it; anyone in a position to see me with my clothes off isn’t likely to be looking at my toenails. But there the rest of the side effects were not going away, getting better, or for that matter, doing anything but hanging around. Ten days ago I came off night shift, and the first thing I did was stop taking Xanax. The fun began. Here is what I faced as I came off the drug:
In a controlled clinical trial in which 63 patients were randomized to Xanax and where withdrawal symptoms were specifically sought, the following were identified as symptoms of withdrawal: heightened sensory perception, impaired concentration, dysosmia, clouded sensorium, paresthesias, muscle cramps, muscle twitch, diarrhea, blurred vision, appetite decrease, and weight loss. Other symptoms, such as anxiety and insomnia, were frequently seen during discontinuation, but it could not be determined if they were due to return of illness, rebound, or withdrawal
Imagine my surprise when about 70% of these showed up at the door the second night. I went back to taking half a milligram just to make it through the night without feeling like a rented lab rat. Half a milligram got rid of the withdrawal symptoms, but all the nasty stuff that seems to show up when you’re somewhere between taking a full dose and getting the stuff out of your system began to pop up, including a twitch in my hand that resembled Parkinson’s disease.
I suspect quite strongly if the FDA wasn’t a puppet to the big drug companies this thing wouldn’t be given to Death Row inmates with five minutes left on the clock and stage four brain cancer. The withdrawal from Xanax, which I am just now feeling like I might live through, has been a living hell for the last six days. The drug may have actually be designed to make you feel good, and equally designed to make you feel terrible if you quit it. I suspect that any drug that screws around with your brain to the point you don’t care about things is pretty strong, and I am equally sure any drug this hard to come off is poison.
The way this stuff is marketed is just barely short of getting your first hits of heroin from a dealer for free. The first two or three days are pretty good and after that you have this temptation to up the ampere, which I never did. I cannot imagine what happens to those people who do start taking more when they start getting less, but I am pretty sure it isn’t pretty.
The most odd side effect is the heightened sensory perception. Colors seemed to be brighter and I started noticing a lot more details when it came to background items. Silver seemed to be a color I was drawn towards there for a couple of days, and anything shiny was…shiny. But there were also waves of panic, depression, and incredibly enough, for a couple of days there I was horny as hell. Not just horny but back in High School first real sex type horny that was almost embarrassing. If you think you have troubles getting a date try being a Xanax junkie with yellow toenails, easily distract by the shiny, and odd smelling feces. Does any of this sound like a drug you’d want to do? This really isn’t something you want to get involved with, is it?
To be fair to the multibillion dollar drug industry my side effects and withdrawal symptoms might all be a little more severe than others. Yet I cannot help but wonder how many people out there are now trying to cope with their old problem coming back, the side effects, and then having to put up with withdrawal.
It isn’t worth it.